You choose, we deliver
If you are interested in this story, you might be interested in others from The Journal Gazette. Go to www.journalgazette.net/newsletter and pick the subjects you care most about. We'll deliver your customized daily news report at 3 a.m. Fort Wayne time, right to your email.

Health

  • CDC urges all adults not to skip flu vaccine
    It’s time for flu vaccine again, and while it’s important for the whole family, this year health officials have some different advice for different ages: Certain kids should opt for the ouchless nasal spray.
  • Artificial sweeteners linked with spikes in blood sugar
    Artificial sweeteners might be triggering higher blood sugar levels in some people and contributing to the problems they were designed to combat, such as diabetes and obesity, according to new findings published Wednesday in the journal Nature.
  • End-of-life care lagging, poll says, urging change
    Americans aren’t getting the support and services they need as death nears, according to a U.S. report calling for an overhaul to the nation’s expensive and inefficient approach to end-of-life care.
Advertisement
Locally
Fort Wayne Physical Medicine, 5750 Coventry Lane, is among six health care providers across the state to have received potentially contaminated medication, according to the Indiana State Department of Health. According to the company’s website, the staff helps treat various pains and offers hormone therapy. Company representatives could not be reached for comment Thursday.
Associated Press
Dr. Robert Latham

Meningitis outbreak grows, 5 dead

INDIANAPOLIS – More than 500 patients treated at a southwest Indiana clinic received injections of a recalled back-pain medication that’s tied to a widening U.S. outbreak of a rare form of fungal meningitis that’s killed five people, officials said Thursday.

The Indiana State Department of Health said it knows of six facilities – in Evansville, Fort Wayne, Elkhart, South Bend, Terre Haute and Columbus – that received the tainted batches of the drug, called methylprednisolone acetate. All six have begun recalling the product and notifying patients.

State health officials said one case of the illness has been confirmed and they are investigating other potential cases.

St. Mary’s Health spokeswoman Laura Forbes said 560 patients at an Evansville clinic received injections of the steroid made by Framingham, Mass.-based New England Compounding Center, and between 50 and 60 of those patients received multiple injections.

Between 10 and 15 of the 250 patients that St. Mary’s Health has contacted about the situation have reported symptoms consistent with fungal meningitis, Forbes said.

Forbes said all of the patients received the spinal injections between July 1 and Sept. 28 at St. Mary’s Surgicare Cross Pointe, an outpatient surgery clinic.

“We’re taking it very seriously,” she said. “We’re advising them to go to their nearest emergency room.”

The Indiana State Department of Health did not identify the location of the patient with the confirmed case of meningitis.

Dr. Deborah McMahan, Allen County health commissioner, said the situation could be very serious as officials are dealing with a disease that doctors typically don’t look for in many patients.

“It’s extremely rare, and then usually only in compromised folks,” she said. “You have to look for it specifically, and if you don’t know, you wouldn’t think of looking for it.”

New England Compounding Center recalled the back medication after it was linked to the fungal meningitis outbreak that already has killed five people and sickened dozens nationwide.

Federal investigators this week found contamination in a sealed vial of the steroid at the Massachusetts company, according to Food and Drug Administration officials. Tests are under way to determine if it is the same fungus blamed in the outbreak.

Vanderburgh County health officer Dr. Ray Nicholson said only one person has been hospitalized there. He said the health agency has asked all the hospitals and surgery centers in the area to check the lot numbers on their supplies to determine if they had received any of the tainted steroid.

The type of fungal meningitis in question is not contagious, but Nicholson said it has a long incubation period.

“The whole problem is the incubation period for this fungus is a long time ... even up to 90 days,” Nicholson said. “So we’re gonna have to have surveillance here for quite a while.”

The disease is often fatal, he added.

“It’s a very high mortality rate if you get it,” he said.

Jeff Wiehe of The Journal Gazette and Charles Wilson of the Associated Press in Indianapolis contributed to this story.

Advertisement